Posted by pinksharkmark on November 02, 2001 at 13:33:57:
In Reply to: A Chronic's Mushroom Diary, Part Two posted by pinksharkmark on November 02, 2001 at 12:40:59:
The above post is a perfect example of why I urge everyone who has tried the hallucinogen therapy for their cluster headaches to post their results in as much detail as possible.
This post is very interesting and very enlightening, not to mention humbling for me personally.
I had been telling people to "detox" from Lithium before trying mushrooms because I had presumed that, since Lithium is classed as an "anti-psychotic" med, it would tend to BLOCK the action of psilocybin, to 'bring one down' from the experience, so to speak, the same way that Thorazine (a much older, first-generation anti-psychotic medication) does. My assumption was incorrect. I had failed to thoroughly investigate the MECHANISM by which Thorazine worked, as compared to Lithium. Although both of them are broadly classified as anti-psychotic medications, this is only because the end result of each medication is the same... the patient's outwardly psychotic behavior is reduced.
Thorazine is a blunt instrument compared to Lithium. Anyone who has seen the movie "One Flew Over the Cuckoo's Nest" has seen what Thorazine does. In essence, it acts as a mega-tranquilizer. I am sure that a neuropharmacologist would tell me that this is not exactly correct, but it is a close enough description for us laymen. Giving someone who is experiencing a psychotic episode a shot of Thorazine is sort of like whacking them on the head with a hammer. It sedates them, and makes them more "manageable", but doesn't really address the root cause of the episode.
Lithium is a more subtle medication. It affects the serotonergic receptors in the brain, altering the way that the normal serotonin transmission process operates. From what I have gathered so far, I believe (someone PLEASE correct me if I am wrong) that Lithium acts in the same manner as do SSRI's (selective serotonin reuptake inhibitors), and may even itself be a SSRI. Rather than just MASKING a psychotic episode the way that Thorazine does, it actually tends to lessen the severity of the episode.
This is analogous to taking an opiate to mask the pain of a CH vs taking a triptan (such as Imitrex) to eliminate the pain at its source.
Since hallucinogens are so similar chemically to serotonin, Lithium also alters the way in which the hallucinogens are handled. In the normal course of events, not all of the psilocin (as an example of a hallucinogen) molecules floating around in the brain are occupying a serotonin receptor site at any given moment. A certain percentage of them will always be "in transit", so to speak. Under the effect of Lithium, a much higher percentage of these molecules are "parked" at the 5-HT2a and 5-HT2c receptor sites than would be the case normally.
Result? More receptor sites are occupied at any given moment, hence more effects are perceived.
For our anonymous chronic, this resulted in an experience FAR more intense than what he had been prepared for. As is always the case with hallucinogens, the effect diminished after a few hours, and he was fine again, but I have no doubt that his world was a little bizarre for a couple of hours.
His account illustrates quite graphically one of the reasons why I have been stressing repeatedly the wisdom of "detoxing" from as many of the more powerful clusterhead meds as possible before taking a dose of hallucinogens.
Many of the more recently-developed medications that we clusterheads have been having success with were designed to combat other neural and psychiatric disorders, such as depression or epilepsy, so most of them will have some kind of effect on the serotonergic processes of the brain. I believe that most of the more modern neurological drugs such as Lithium, Topamax, Neurontin, and a few others I have seen mentioned here, have the potential to interfere with the action of the hallucinogens. Some will increase the effect of a hallucinogen, some may lessen or block the effect completely.
The most likely suspects will be the SSRIs and tri-cyclic antidepressants, but there may be others that interfere. We already know that MAOIs increase the effects of the hallucinogens, and that ergot-based compounds block the effects, but due to the lack of clinical research into hallucinogenic compounds over the last three decades, we are pretty much left to informed speculation when we try to guess which of the more recently-developed neuromedications will provoke an interaction.
Does this mean that we should discard hallucinogens as a therapy? Emphatically NOT!
But it does mean that we must exercise some common sense when using them. The more detailed reports we receive from clusterheads trying this therapy, the better off we are.
Once again I urge all who have tried these therapy to post their results, good or bad, to this board. Since ISP numbers are no longer being displayed, anonymity is not an issue. Use a pseudonym if you feel more comfortable, but PLEASE POST!
Post a Followup